Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 83, NWS Jackson, KY

September 4, 2022Bell County, Knox County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 4, 2022, 7:48 PM EDT for Bell County, Knox County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 7:48 PM EDT (23:48 UTC)
Expired
Sep 4, 2022, 11:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS53 KJKL 042348
FFWJKL
KYC013-121-050300-
/O.NEW.KJKL.FF.W.0083.220904T2348Z-220905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
748 PM EDT Sun Sep 4 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Bell County in southeastern Kentucky...
  Southeastern Knox County in southeastern Kentucky...

* Until 1100 PM EDT.

* At 748 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Walker, Dewitt, Old Flat Lick, Fourmile, Flat Lick, Mills, Himyar, 
  Field, Erose, Trosper, Avis, Brush Creek, Myrick and Elys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3681 8386 3696 8363 3696 8362 3690 8354
      3674 8379

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
2 follow-up statements
827 
WGUS73 KJKL 050010
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
810 PM EDT Sun Sep 4 2022

KYC013-121-050300-
/O.CON.KJKL.FF.W.0083.000000T0000Z-220905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-
810 PM EDT Sun Sep 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS 
EVENING FOR NORTHEASTERN BELL AND SOUTHEASTERN KNOX COUNTIES...

At 810 PM EDT, Doppler radar indicated moderate to heavy rainfall 
continuing across the area. Between 2 and 2.5 inches of rain has 
fallen in portions of the warned area. Up to an additional inch of 
rainfall is possible between 8:15 and 9:00 PM. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Walker, Dewitt, Old Flat Lick, Fourmile, Flat Lick, Mills, Himyar, 
  Field, Erose, Trosper, Avis, Brush Creek, Myrick and Elys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3681 8386 3696 8363 3696 8362 3690 8354
      3674 8379

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
396 
WGUS73 KJKL 050253
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
1053 PM EDT Sun Sep 4 2022

KYC013-121-050303-
/O.EXP.KJKL.FF.W.0083.000000T0000Z-220905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-
1053 PM EDT Sun Sep 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING FOR 
NORTHEASTERN BELL AND SOUTHEASTERN KNOX COUNTIES...

High water is receding and the heavy rain has ended. Please continue 
to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM EDT Monday for 
portions of east central Kentucky, northeast Kentucky, south central 
Kentucky and southeast Kentucky.

LAT...LON 3681 8386 3696 8363 3696 8362 3690 8354
      3674 8379

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 5:29 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 4, 5:29 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
529 PM EDT Sun Sep 4 2022

.SHORT TERM...(This evening through Monday night)
Issued at 529 PM EDT SUN SEP 4 2022

Little has changed since yesterday. Late this afternoon a large,
weak, slow moving upper level trough extends from eastern TX to
the Great Lakes, where it meets up with a more progressive trough
in the prevailing westerlies aloft. Upper level ridging is off
the southeast coast. In between, our flow is from the southwest
over a very long fetch, bringing deep tropical moisture over the
region. At the surface, a high pressure ridge remains near the
East Coast. Flow around the west side of the surface ridge is
bringing warm and humid air northward across the region. The flow
continues to have a downslope component in the JKL forecast area,
especially the eastern counties. However, the flow is very weak,
and the drying influence is minimal. The setup is producing
showers and thunderstorms, especially since diurnal
destabilization occurred. Models show precipitable water generally
from 1.75-2 inches.

This scenario will change very little through Monday evening.
Features focusing convection are very weak and difficult to pin
down. Areas of showers and thunderstorms will likely persist into
this evening, but eventually show diminishing coverage as heating
is lost. The GFS and the HRRR indicate another uptick in activity
toward dawn, with the NAM following suit during Monday morning.
Have followed this general trend in the forecast. If this is the
case, it could keep activity later in the day Monday somewhat
more limited by inhibiting heating. However, confidence is not
very high in the evolution. With weak flow, high atmospheric
moisture content, and forecast soundings showing thin CAPE in the
column, conditions favor heavy rainfall. However, very weak
features, weak inflow, and lack of organization would probably
keep any hydro problems fairly localized. A Flood Watch into
Monday evening was inherited and let it ride to cover this threat.

The upper level trough will continue to slowly advance, especially
on the northern end as it gets dragged along by the more
progressive trough in the prevailing westerlies. By the end of
Monday night, this will make our flow aloft a bit more zonal, and
the highest precipitable water is expected to shift eastward. Weak
surface low pressure is expected to develop east of the
Appalachians Monday night, and this will result in very little low
level flow in our area. The combination of factors should reduce
our heavy rain threat.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 PM EDT SUN SEP 4 2022

A very active weather pattern is anticipated in the extended, as
a series of upper level troughs, sluggish surface fronts, and
perhaps a closed low all make their way through the region. The
most active periods will be during the afternoon and early evening
hours from Tuesday on into the upcoming weekend. Persistent and
at times widespread cloud cover, along with repeated rounds of
rainfall, will keep temperatures below normal each day. Daytime
highs in the upper 70s to lower 80s are on tap because of this.
Nightly should bottom out in the mid 60s on average. Winds will be
either out of the light and out of south or light and variable
during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 234 PM EDT SUN SEP 4 2022

Mainly VFR conditions were present to start the period, but
ceilings were common. Spotty showers/thunderstorms were beginning
to develop around the area. They will increase in coverage,
peaking during the late afternoon or early evening, and will bring
localized IFR or worse conditions. However, timing/location is too
problematic to include anything more than VCTS in TAFs. The
activity should diminish after about 00Z. Another increase in
showers is forecast around dawn, with most places expecting rain on
Monday morning. This will probably lead to VLIFR conditions,
except for extreme eastern KY, where downslope low level flow may
provide enough drying influence to spare that area and allow VFR
conditions to persist.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for KYZ044-050>052-058>060-
068-069-079-080-083>087-104-106>117-119.

&&

SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Sep 4, 4:41 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 PM EDT Sun Sep 4 2022

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
051100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Sandy Hook, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, and Inez
441 PM EDT Sun Sep 4 2022

...A FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are forecast, particularly
through the evening hours, and a few of these could produce locally
heavy rainfall and lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms on Monday into Monday evening could
produce heavy rainfall and lead to localized flash flooding.

Thunderstorms are also possible at times from Tuesday through
Saturday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
through Monday evening.

KYZ088-118-120-051100-
Harlan-Letcher-Pike-
Including the cities of Cumberland, Harlan, Jenkins, Whitesburg,
Coal Run, Elkhorn City, Pikeville, and South Williamson
441 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible, and a few of them could produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday into Monday night, and could
produce locally heavy rainfall.

Thunderstorms are also possible at times from Tuesday through
Saturday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:31 PM EDTAreal Flood AdvisoryJKLMartin119 min
Sep 3, 11:45 PM EDTAreal Flood AdvisoryJKLBath, Fleming4 hr
Sep 4, 12:26 AM EDTAreal Flood AdvisoryJKLFleming3 hr
Sep 4, 4:11 AM EDTFlood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more43 hr
Sep 4, 5:54 AM EDTAreal Flood AdvisoryJKLElliott, Menifee, Morgan, Rowan, Wolfe3 hr
Sep 4, 4:10 PM EDTFlash Flood WarningJKLBath, Montgomery3 hr
Sep 4, 4:22 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Perry113 min
Sep 4, 4:30 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin2 hr
Sep 4, 5:04 PM EDTAreal Flood AdvisoryJKLBreathitt, Magoffin116 min
Sep 4, 5:18 PM EDTAreal Flood AdvisoryJKLClay, Knox117 min
Sep 4, 5:33 PM EDTAreal Flood AdvisoryJKLElliott, Morgan18 min
Sep 4, 5:37 PM EDTAreal Flood AdvisoryJKLPerry3 hr
Sep 4, 5:51 PM EDTFlash Flood WarningJKLElliott, Morgan3 hr
Sep 4, 6:01 PM EDTAreal Flood AdvisoryJKLLeslie119 min
Sep 4, 6:20 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Owsley115 min
Sep 4, 6:53 PM EDTAreal Flood AdvisoryJKLBell112 min
Sep 4, 6:55 PM EDTAreal Flood AdvisoryJKLMenifee2 hr
Sep 4, 6:59 PM EDTAreal Flood AdvisoryJKLLeslie4 hr
Sep 4, 7:24 PM EDTAreal Flood AdvisoryJKLKnott4 hr
Sep 4, 7:30 PM EDTAreal Flood AdvisoryJKLBell, Knox2 hr
Sep 4, 7:59 PM EDTAreal Flood AdvisoryJKLLeslie2 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.